Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 2, NWS Great Falls, MT

May 2, 2007Liberty County, Toole County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 2, 2007, 3:51 PM MDT for Liberty County, Toole County, Montana. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2007, 3:51 PM MDT (21:51 UTC)
Expired
May 2, 2007, 4:30 PM MDT
In force
39 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

Counties Liberty County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 90 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 4:10 PM MDTHAIL 0.7510 S Galata, MTREPORTS FROM TWO FARMERS OF MARBLE TO PENNY SIZED HAIL 4 INCHES DEEP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2007-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2007-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
1904 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 022151
SVRTFX
MTC051-101-022230-
/O.NEW.KTFX.SV.W.0002.070502T2151Z-070502T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
351 PM MDT WED MAY 2 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LIBERTY COUNTY IN NORTH CENTRAL MONTANA...
  SOUTHEASTERN TOOLE COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 430 PM MDT

* AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTH OF THE KNEES...MOVING NORTHEAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
  SOUTHWESTERN LIBERTY AND SOUTHEASTERN TOOLE COUNTIES.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4819 11152 4811 11131 4834 11090 4851 11115

$$

REILLY
2 follow-up statements
000 
WWUS55 KTFX 022216
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
416 PM MDT WED MAY 2 2007

MTC051-101-022230-
/O.CON.KTFX.SV.W.0002.000000T0000Z-070502T2230Z/
LIBERTY MT-TOOLE MT-
416 PM MDT WED MAY 2 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHEASTERN TOOLE AND WEST CENTRAL LIBERTY COUNTIES...

AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 15 MILES SOUTH OF LOTHAIR...OR ABOUT 24 MILES SOUTHWEST OF
CHESTER...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOTHAIR BY 430 PM MDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4828 11147 4823 11129 4840 11099 4855 11126

$$

REILLY
000 
WWUS55 KTFX 022230
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
428 PM MDT WED MAY 2 2007

MTC051-101-022238-
/O.EXP.KTFX.SV.W.0002.000000T0000Z-070502T2230Z/
LIBERTY MT-TOOLE MT-
428 PM MDT WED MAY 2 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TOOLE AND WEST
CENTRAL LIBERTY COUNTIES EXPIRES AT 430 PM MDT...

THE STORM THAT PROMPTED THE WARNING...NOW CENTERED 5 MILES SOUTH OF 
LOTHAIR...HAS WEAKENED. THEREFORE...THE WARNING WILL BE ALLOWED TO 
EXPIRE. THE STORM IS STILL CAPABLE OF PRODUCING MARBLE SIZED 
HAIL...HEAVY RAINFALL...AND WIND GUSTS TO 45 MPH.

NO REPORTS OF HAIL OR HIGH WINDS HAVE BEEN RECEIVED THUS 
FAR. PLEASE RELAY ANY REPORTS TO LAW ENFORCEMENT FOR RELAY TO THE 
NATIONAL WEATHER SERVICE.

LAT...LON 4828 11147 4823 11129 4840 11099 4855 11126

$$

REILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:58 PM MDT, 53 minutes earlier.

Area forecast discussion, May 2, 2:58 PM MDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
258 PM MDT WED MAY 2 2007

.DISCUSSION...
TONIGHT...STRONG SURFACE LOW OVER CENTRAL MONTANA WILL CONTINUE TO
MOVE SLOWLY TO THE NORTHEAST. MAIN CONCERN TONIGHT WILL BE
THUNDERSTORMS. A FEW OF THESE WILL HAVE VERY STRONG WINDS AND
POSSIBLY SOME SMALL HAIL ASSOCIATED WITH THEM. AS THE COLD FRONT
MOVES THROUGH THE AREA PRECIPITATION WILL BECOME MORE WIDESPREAD
TONIGHT AND THURSDAY. SNOW LEVELS WILL FALL THROUGH THE NIGHT AND
FRIDAY NIGHT. EXPECT SOME SNOW ABOVE 6000 FEET TONIGHT LOWERING TO
AROUND 5000 FEET THURSDAY NIGHT AND EARLY FRIDAY MORNING. VALLEYS
COULD SEE AN INCH OR TWO FRIDAY MORNING. TEMPERATURES WILL BE
COOLER THURSDAY AND FRIDAY. UPPER LEVEL TROUGH TO FINALLY MOVE
THROUGH ON FRIDAY WITH CLOUDS AND PRECIPITATION DECREASING THROUGH
THE DAY.

FRIDAY NIGHT THROUGH WEDNESDAY NIGHT...STILL LOOKS LIKE A RATHER
UNSETTLED PERIOD. WE WILL BE DEALING WITH AN UPPER TROUGH OVER THE
WESTERN U.S. AT LEAST THROUGH THE WEEKEND. MODELS ARE IN
DISAGREEMENT ON JUST HOW FAST IT WILL MOVE EAST OF THE LOCAL
FORECAST AREA. THINK THE GFS MODEL IS TOO FAST IN HAVING THE UPPER
TROUGH EAST OF THE FORECAST AREA BY LATE SATURDAY. IN LINE WITH THIS
HAVE RAISED SOME POPS AND HAVE AT LEAST SLIGHT CHANCE POPS THROUGH
MONDAY. EXPECT SW FLOW ALOFT INTO THE MIDDLE PART OF NEXT WEEK. A
TOUGH CALL AS THERE COULD BE ENOUGH LOW LEVEL DOWNSLOPE TO HELP KEEP
THE PLAINS DRY BUT CONSIDERING THE TIME OF YEAR AND THE THREAT OF
WEAK SHORTWAVES EMBEDDED IN THE SW FLOW WILL GO WITH SLIGHT CHANCE
POPS FROM TUE NIGHT ON. BLANK

&&

.AVIATION...
UPDATED 1802Z.
A MOIST AND UNSTABLE SOUTHWEST FLOW WILL CONTINUE THROUGH THE NEXT
24 HOURS. PARTLY TO MOSTLY SUNNY SKIES WILL BECOME MOSTLY CLOUDY AS
CONVECTION INCREASES THIS AFTERNOON. SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP AFTER 21Z. LOCAL MVFR CONDITIONS WILL
EXIST IN AND NEAR THUNDERSTORMS WHILE VFR CONDITIONS PREVAIL
ELSEWHERE. THUNDERSTORMS ARE EXPECT TO DECREASE AFTER 03Z.
WIDESPREAD RAIN WILL DEVELOP AFTER MIDNIGHT OVER SOUTHWEST MONTANA.
THIS RAIN WILL SPREAD NORTH ACROSS NORTH CENTRAL MONTANA BY THURSDAY
MORNING. CEILING WILL DROP BELOW 3000 FEET IN THE RAIN. MEIER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  44  50  36  53 /  50 100  40  20
CTB  42  52  35  51 /  40  90  40  30
HLN  45  53  32  53 /  70  90  30  30
BZN  43  50  34  52 /  60  90  40  30
WEY  36  41  28  41 /  50  70  50  40
DLN  40  47  31  50 /  70  80  20  20
HVR  49  59  41  56 /  50 100  60  30
LWT  46  51  34  50 /  50  90  50  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CAMP
LONG TERM...BLANK
AVIATION...MEIER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 2, 4:44 AM MDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
444 AM MDT WED MAY 2 2007

MTZ008>015-044>055-031045-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
444 AM MDT WED MAY 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 2, 2:34 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
234 PM MDT WED MAY 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     TSTM WND GST     10 SW CASCADE           47.17N 111.85W
05/02/2007  M47 MPH          CASCADE            MT   DEPT OF HIGHWAYS

            47 MPH PEAK WIND GUST AT THE DEARBORN DOT SENSOR.

&&

BRUSDA

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.